Effexor withdrawl info

Discussion in 'Fibromyalgia Main Forum' started by Roseblossom, Mar 20, 2006.

  1. Roseblossom

    Roseblossom Member

    Severe Discontinuation Syndrome

    Venlafaxine is notorious for its severe withdrawal symptoms upon discontinuation.

    These effects may include severe fatigue, dysphoria, irritability, hostility, headache, nausea, vertigo, dizziness and paresthesia. Other non-specific mental symptoms may include; impaired concentration, bizarre dreams, agitation and suicidal thoughts.

    The fairly-unique "brain shivers" have been described as electric-like shocks in the brain causing pounding headaches and disorientation, increasing over time before abating. Although "brain shivers" are not painful per se, they are disturbing, and could become severe enough to be disabling.

    These withdrawl symptoms are significantly stronger than the withdrawal effects of other antidepressants but are similar in nature to Paroxetine (called Paxil® in the U.S. or Seroxat® in the U.K.).

    Studies by Wyeth-Ayerst and others have reported occasional cases of withdrawal symptoms severe enough to require permanent use. In some of these cases, successful discontinuation was eventually achieved by the addition of fluoxetine, which was later discontinued itself without difficulty.

    A Lawsuit was filed by Patel Carolina & Associates PLLC in 2004 due to the discontinuation side effects of the drug.
  2. berrytired

    berrytired New Member

    Figures...I wonder if they can give you something to help ease you off of it? - I'm not going off of it at this time but don't want to be on it forever either...
  3. fivesue

    fivesue New Member

    I am going to begin withdrawal this next month. I do not want to be on this medication, and I will know it can be bad because I have a one time tried it before. I was flattened by a too-quick approach. I don't think my shrink knew about the problem then as it has come to light after that.

    So, thanks for the article. I wonder how the lawsuit came out or if it has. I'll try to follow it. I would never have started this had I known the problems getting off. The doctors didn't know then, so I can't blame them.

    But, I am now very leary of new meds. Just don't want to use them until they have had a long public test.

  4. kiyoka

    kiyoka New Member

    Hmm i got off of effexor twice, once without talking to my doctor and that was horrid. So please talk to your doctor, there are ways that you can stop effexor and not get withdraws...hugs
  5. instructed to, by doctors, 150mgs is what I was on, and went down to 75mgs for 2 or 3wks (can't remember which now, it's been 4yrs..), and then 37.5mgs for another 2 or 3 weeks, whichever it is, I know it took almost as long to get off of it, as I was ON it..

    I still ended up going through he**!! I had just that "electrical head shock" they discribe, but with severe heart palpitations with each shock, occuring every 2-3 seconds first, then going to about every 10 seconds, then as weeks went by, about 15 sec..then 30seconds....finally at about two months I'd have them around that, 30-45-60 seconds. AWFUL!

    I called it the 'startle sensation" because I would get the head zap, the heart palpitations, which would cause shortness of breath, & dizzyness, and it was very disorienting, and I would have bouts of nausea as well.

    After two months, I saw my doctor, who ordered the 24hr holter monitor for palpitations, which finally had subsided, but, the rapid heart rate, was not, which at times reached 176bpm, and is frequently in the 120's without medication at rest, so, 4 years post-effexor, I'm still on atenolol.

    I, for one, (just ME personally,) am *glad* there is a lawsuit against Effexor, but, I was also one who suffered the worst side effects of Paxil as well, back when there was a class action lawsuit against the makers of it as well, to this day, I also have the "foot-flapping" while at rest. (Kicking the foot side to side rapidly)

    Would I have picked that up had I not been on these medications? I don't know about the rapid heart rate, completely possible, especially after all the steroids I've been on from 04-mid 05, as for the foot-flapping? Doubtful.

    It's scary what these meds do, but, they do mess with the chemicals in our brain, they are altering things, ....forever, I would imagine...

    It's easy to understand why Dr. Cheney writes what he does about anti-depressants, being handed out the way that they are, when so many people do NOT need them. (and, some people DO, yes i do realize,)

    ((((((((Hugs all))))))))

  6. Roseblossom

    Roseblossom Member

    Many of us need anti-depressants, me included. I'll probably be on & off them many more times throughout my life.

    But there are plenty of anti-depressants out there that don't put us through the misery & illness that Effexor & Paxil do.

    I suffer enough having CFIDS; feeling worse because of a drug that's supposed to help is outrageous.

    It's crucial that doctors educate themselves and prescribe responsibly, and stop handing out scrips & free samples without any honest warnings.

    The way they're doing it now is criminal. I hope Wyeth Phamaceuticals sees many more class action lawsuits.

  7. PVLady

    PVLady New Member

    I only took Effexor for short time - I did have weird dreams etc. I only took 37.5 mg once a day for a few weeks. I did not have brain shivers but other electrical type feelings in my body (strange).

    I just decided I am not going to mess with my brain like this. I know this med may help others so I am not telling anyone not to take it but we all have to be careful.
  8. LonelyHearts

    LonelyHearts New Member